Idaho, 2013Hail and Damaging Wind in Idaho, July 17, 2013
July 17, 2013 · NWS OTX · 2 events in 1 county or zone
A negatively tilted shortwave trough of lower pressure pushed across the northern Idaho Panhandle during the early afternoon hours. There was just enough sunshine ahead of the upper level disturbance for surface based thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted shortwave trough of lower pressure pushed across the northern Idaho Panhandle during the early afternoon hours. There was just enough sunshine ahead of the upper level disturbance for surface based thunderstorm development. Moderate amounts of low level shear combined with the low level energy and dynamics aloft spawned a few stronger thunderstorms the pushed northeastward across the northern portions of the Idaho Panhandle. One of these thunderstorms was a supercell that produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 10:30 AM PST, 1 hour earlier.
Area forecast discussion, Jul 17, 10:30 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PDT Wed Jul 17 2013
.SYNOPSIS...
Majority of thunderstorms have already occurred this morning over
much of north Idaho and eastern Washington and have either
weakened or moved north into Southern British Columbia..but more
thunderstorms...although lesser in amount are to occur this
afternoon and early evening. Thursday into the weekend will be dry
and warmer than normal with Saturday the hottest day of the week
with high temperatures well into the 90s with some spots near 100
degrees.
&&
.DISCUSSION...
Updated to remove/lower pops and thunderstorm mention as majority
of elevated forced thunderstorms move northward at 40 mph and out
of the area and into British Columbia. Still have a mention of
surface based thunderstorms this afternoon and early evening but
it is primarily limited to northern mountains and over the higher
terrain of the East Slopes of the North Cascades and North Idaho
Panhandle. Weak high pressure will move into the area overnight
and allow for a dry forecast with a warming trend into the
weekend. Will take a closer look at temperature forecast this
afternoon and may make adjustments as necessary. Also worthy of
note is some surface based convection has already begun over the
higher terrain just to the south of Wenatchee as of 1120 AM.
/Pelatti
&&
.AVIATION...
18Z TAFS: Majority of thunderstorms exiting into Southern British
Columbia this morning. Surface based thunderstorms in the
afternoon and evening may clutter the sky again primarily in the
18Z-02Z Thursday time interval over the northern mountains.
Otherwise weak high pressure builds in and allow VFR ceilings and
visibilities to prevail at TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 88 60 89 61 92 63 / 20 0 0 0 0 0
Coeur d'Alene 86 57 88 57 91 59 / 20 10 0 0 0 0
Pullman 86 52 88 51 92 56 / 10 0 0 0 0 0
Lewiston 96 64 96 63 99 65 / 10 0 0 0 0 0
Colville 85 55 92 55 95 57 / 60 10 0 0 0 0
Sandpoint 82 52 87 51 91 53 / 40 10 0 0 0 0
Kellogg 85 56 87 55 90 58 / 20 10 0 0 0 0
Moses Lake 94 61 94 60 97 63 / 0 0 0 0 0 0
Wenatchee 93 65 93 65 97 67 / 10 0 0 0 0 0
Omak 88 61 94 61 97 63 / 40 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 2 PM PDT this afternoon for East
Washington Northeast (Zone 686)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684).
&&In the hours before
Special weather statement, Jul 17, 7:23 AM PST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
823 AM PDT WED JUL 17 2013
WAZ038-171615-
FERRY WA-OKANOGAN WA-
823 AM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
NORTHERN FERRY COUNTY IN NORTHEAST WASHINGTON
UNTIL 915 AM PDT
AT 821 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTH OF REPUBLIC..MOVING NORTHEAST AT
40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
SHERMAN PASS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4890 11878 4872 11816 4820 11883 4843 11903
TIME...MOT...LOC 1523Z 210DEG 37KT 4838 11883
SB
Local storm report, Jul 17, 8:07 AM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
907 AM PDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 4 W DRY FALLS JUNCTION 47.62N 119.43W
07/17/2013 M1.00 INCH DOUGLAS WA PUBLIC
ALONG HIGHWAY 2 AND ST ANDREWS ROAD.
&&
RMILLERLocal storm report, Jul 17, 8:31 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
931 AM PDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 5 N COULEE DAM 48.05N 118.98W
07/17/2013 E0.88 INCH OKANOGAN WA PUBLIC
0750 AM HAIL 6 N COULEE DAM 48.05N 118.98W
07/17/2013 E1.00 INCH OKANOGAN WA PUBLIC
0800 AM HAIL NESPELEM 48.17N 118.97W
07/17/2013 E0.75 INCH OKANOGAN WA PUBLIC
&&
RMILLERSpecial weather statement, Jul 17, 9:38 AM PST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1038 AM PDT WED JUL 17 2013
WAZ038-171800-
FERRY WA-
1038 AM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON
UNTIL 1100 AM PDT
AT 1035 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHERMAN PASS..MOVING NORTH
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN FERRY COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4880 11840 4874 11816 4862 11836 4864 11843
TIME...MOT...LOC 1738Z 202DEG 30KT 4867 11836
VAN HORN
Special weather statement, Jul 17, 10:05 AM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1105 AM PDT WED JUL 17 2013
WAZ037-171815-
STEVENS WA-
1105 AM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 1115 AM PDT
AT 1101 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF SHERMAN PASS..MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
PIERRE LAKE CAMPGROUND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 11787 4878 11813 4880 11817 4882 11816
4884 11820 4889 11821 4901 11815 4901 11790
TIME...MOT...LOC 1805Z 210DEG 30KT 4885 11814
VAN HORNSpecial weather statement, Jul 17, 11:18 AM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1218 PM PDT WED JUL 17 2013
IDZ001-171945-
BONNER ID-BOUNDARY ID-
1218 PM PDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 1245 PM PDT
AT 1214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF NORDMAN..MOVING NORTHEAST AT 45
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
COPELAND...PORTHILL
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11681 4900 11622 4858 11653 4871 11690
TIME...MOT...LOC 1918Z 210DEG 37KT 4872 11665
VAN HORN
Hail, Boundary
- When
- July 17, 11:30 AM PST to 11:33 AM PST
- Where
- Boundary County, 4.24 mi SSW of Copeland
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 48.841, -116.405
Most of the hail stones were the size of quarters and largest hail stone was the size of a ping pong ball.
Thunderstorm Wind, Boundary
- When
- July 17, 11:45 AM PST to 11:50 AM PST
- Where
- Boundary County, 3 mi SSW of Eastport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.960, -116.205
A large tree was blown over onto Highway 95 at milepost 533.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458789, 458801.